Alert archive / California / Wind Advisories in 2009

Wind Advisory 17, NWS San Diego, CA

April 24, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 24, 2009, 7:54 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 7:54 PM PDT (02:54 UTC)
Expired
Apr 25, 2009, 1:45 PM PDT
In force
18 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 250254
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
754 PM PDT FRI APR 24 2009

...STRONG WINDS IN THE MOUNTAINS AND DESERTS TONIGHT AND SATURDAY...

.A SMALL BUT POTENT LOW PRESSURE SYSTEM WILL TRACK ACROSS SOUTHERN
CALIFORNIA TONIGHT AND SATURDAY BRINGING STRONG WINDS TO THE
MOUNTAINS AND DESERTS. THIS CORE OF THE STRONGEST WINDS ALOFT WILL
PASS OVERHEAD TONIGHT AND SATURDAY MORNING...THEN GRADUALLY
DECREASE LATE SATURDAY AFTERNOON AS THE LOW MOVES EAST.

CAZ055-056-058-060>062-251200-
/O.NEW.KSGX.WI.Y.0017.090425T0254Z-090426T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
754 PM PDT FRI APR 24 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT SATURDAY. 

GUSTY WEST WINDS FROM 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH WILL
AFFECT THE MOUNTAINS AND DESERTS AT TIMES THROUGH SATURDAY
AFTERNOON. THE STRONGEST WINDS WILL BE OVER THE MOUNTAIN CRESTS
AND ON THE EASTERN MOUNTAIN SLOPES. BLOWING DUST AND SAND IN THE
DESERTS WILL REDUCE VISIBILITIES AT TIMES IN THE COACHELLA
VALLEY...THE SAN DIEGO DESERTS AND THE APPLE AND LUCERNE VALLEYS.

THE WINDS WILL WEAKEN SATURDAY AFTERNOON AS THE LOW PRESSURE
SYSTEM MOVES EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

MOEDE
2 follow-up statements
000 
WWUS76 KSGX 251040
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT SAT APR 25 2009

...STRONG WINDS IN THE MOUNTAINS AND DESERTS TODAY...

.A LOW PRESSURE SYSTEM WILL TRACK ACROSS SOUTHERN CALIFORNIA
TODAY BRINGING STRONG WINDS TO THE MOUNTAINS AND DESERTS. THE CORE
OF THE STRONGEST WINDS ALOFT WILL PASS OVERHEAD THIS MORNING...THEN
GRADUALLY DECREASE LATE THIS AFTERNOON AS THE LOW MOVES EAST.

CAZ055-056-058-060>062-252100-
/O.CON.KSGX.WI.Y.0017.000000T0000Z-090426T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
340 AM PDT SAT APR 25 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING. 

GUSTY WEST WINDS FROM 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH
WILL AFFECT THE MOUNTAINS AND DESERTS AT TIMES THROUGH THIS 
AFTERNOON. THE STRONGEST WINDS WILL BE OVER THE MOUNTAIN CRESTS
AND ON THE EASTERN MOUNTAIN SLOPES. BLOWING DUST AND SAND IN THE
DESERTS WILL REDUCE VISIBILITIES AT TIMES IN THE COACHELLA
VALLEY...THE SAN DIEGO DESERTS AND THE APPLE AND LUCERNE VALLEYS.
THE WINDS WILL WEAKEN THIS AFTERNOON AS THE LOW PRESSURE SYSTEM
MOVES EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. 

&&

$$

ATKIN
000 
WWUS76 KSGX 252045
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT SAT APR 25 2009

...WIND ADVISORY CANCELLED FOR THE MOUNTAINS AND DESERTS...

.GUSTY WINDS WILL CONTINUE TO DECREASE OVER THE MOUNTAINS AND
DESERTS THROUGH TONIGHT AS UPPER LEVEL LOW PRESSURE MOVES EAST.
WIND GUSTS IN EXCESS OF 45 MPH ARE NO LONGER EXPECTED...HOWEVER
BREEZY CONDITIONS WITH GUSTS TO 35 MPH WILL STILL OCCUR THIS
AFTERNOON AND EVENING...MAINLY ALONG THE RIDGETOPS AND DESERT
SLOPES.

CAZ055-056-058-060>062-252145-
/O.CAN.KSGX.WI.Y.0017.000000T0000Z-090426T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
145 PM PDT SAT APR 25 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH TONIGHT AS UPPER
LEVEL LOW PRESSURE MOVES EAST. WIDESPREAD WIND GUSTS IN EXCESS OF
45 MPH ARE NO LONGER EXPECTED...HOWEVER LOCAL GUST TO 35 MPH WILL
STILL OCCUR THIS AFTERNOON AND EVENING.

$$

SCV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 24, 2:30 PM PDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM PDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI APR 24 2009

.SYNOPSIS...A LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST WILL
MOVE SOUTH ALONG THE COAST TODAY BEFORE MOVING ACROSS SOUTHERN
CALIFORNIA SATURDAY. THIS SYSTEM WILL BRING A SLIGHT CHANCE OF
DRIZZLE OR LIGHT RAIN WEST OF THE MOUNTAINS...AND GUSTY WINDS TO THE
MOUNTAINS AND DESERTS. SOME CLEARING IS POSSIBLE SATURDAY AFTERNOON.
A COOL WEATHER PATTERN AND DEEP MARINE LAYER WILL PERSIST THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK WITH NIGHT AND MORNING LOW CLOUDS AND
INLAND FOG.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

DEEP MARINE REMAINS IN PLACE OVER SOUTHERN CALIFORNIA AND THERE IS
STILL QUITE A BIT OF CLOUDINESS WEST OF THE MOUNTAINS AS OF 1 PM.
GOOD ONSHORE PRESSURE GRADIENTS THIS AFTERNOON WITH ABOUT 9 MB
SAN-DAG AND 8 MB SAN-IPL. WINDS WERE JUST BEGINNING TO INCREASE
ACROSS THE UPPER DESERTS.

A COMPACT 550 DM UPPER LOW WILL MOVE SOUTHWARD THROUGH INTERIOR
PORTIONS OF CA THROUGH TONIGHT...THEN BEGIN TO MOVE EASTWARD ACROSS
SOUTHERN NV/UT THROUGH SATURDAY. THIS WILL CAUSE INCREASING ONSHORE
FLOW AND LOCALLY GUSTY WINDS IN THE MOUNTAINS AND DESERTS AT TIMES.
WITH A DEEP MARINE LAYER ALREADY IN PLACE...THERE IS A SLIGHT CHANCE
OF DRIZZLE OR LIGHT RAIN LATE TONIGHT THROUGH EARLY SATURDAY MORNING
AS THE UPPER LOW PASSES BY TO THE NORTH. IN THE MOUNTAINS ABOVE THE
MARINE LAYER AS WELL AS IN THE DESERTS...WINDS ARE EXPECTED TO
INCREASE THIS AFTERNOON THROUGH SATURDAY AFTERNOON. LOW END ADVISORY
STRENGTH WINDS ARE POSSIBLE ON SATURDAY...AND A WIND ADVISORY MAY
NEED TO BE ISSUED DURING THE EVENING SHIFT. CAA ALOFT FOLLOWING THE
PASSAGE OF THE TROUGH AXIS SHOULD MIX OUT THE MARINE LAYER FROM WEST
TO EAST RESULTING IN A REVERSE CLEARING PATTERN. IT WILL ALSO BE A
LITTLE BREEZY IN THE COASTAL AND VALLEY ZONES SATURDAY AFTERNOON AND
EVENING. THE CLEARING WILL BE SHORT LIVED AS MARINE LAYER CLOUDS
RETURN BY SUNDAY MORNING. TEMPS WILL CONTINUE BELOW SEASONAL
AVERAGES THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A LONG WAVE
TROUGH ANCHORS OVER THE WEST AND SHORT WAVES EMBEDDED IN THE FLOW
ROTATE THROUGH CA. THIS WILL KEEP A FAIRLY DEEP MARINE LAYER IN
PLACE WITH VARYING DEGREES OF CLEARING EACH AFTERNOON THROUGH NEXT
WEEK...AND POSSIBLY EVEN SOME PATCHY DRIZZLE AT TIMES.

&&

.AVIATION...
241900Z...MARINE LAYER DEPTH THIS AFTERNOON REMAINS BETWEEN 3500
FEET ALONG THE COAST TO AROUND 4000 FEET OVER THE INLAND AREAS.
LITTLE CHANGE IS EXPECTED THROUGH SATURDAY. BROKEN STRATUS WITH
BASES BETWEEN 2500 AND 3500 FEET MSL SHOULD FILL BACK AFTER SUNSET.
COASTAL SLOPES SHOULD REMAIN MOSTLY OBSCURED THROUGH SATURDAY
MORNING. BETTER BREAKUP IS EXPECTED SATURDAY AFTERNOON...ESPECIALLY
ALONG THE COAST.

ABOVE THE MARINE LAYER INCLUDING THE DESERTS...A MOSTLY CLEAR SKY
WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH SATURDAY.

GUSTY WEST WINDS ACROSS THE MOUNTAINS THIS AFTERNOON AND OVERNIGHT
SHOULD BRING SOME MOUNTAIN WAVE AND ROTOR ACTIVITY WITH ASSOCIATED
UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR TO THE DESERT AREAS NEAR
KPSP AND KTRM. HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...SCV
AVIATION...HORTON
Hazardous weather outlook, Apr 24, 3:45 PM PDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT FRI APR 24 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-251200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
345 PM PDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

* HIGH RIP CURRENT RISK AT THE BEACHES.

* WINDY IN THE MOUNTAINS AND DESERTS WITH AREAS OF BLOWING
  DUST AND SAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

* HIGH RIP CURRENT RISK AT THE BEACHES ON SATURDAY.

* WINDY IN THE MOUNTAINS AND DESERTS SATURDAY WITH AREAS OF BLOWING
  DUST AND SAND. WINDS WILL BE STRONGEST IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.